Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at May 20, 2018, 2:12 AM CDT for Lynn County, Terry County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 2:12 AM CDT (07:12 UTC)
- Expired
- May 20, 2018, 4:15 AM CDT
- In force
- 2 hr
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lynn County, TX, Terry County, TX
The radar
The Lubbock radar (KLBB), 76 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2337 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1929 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted.
919 WGUS54 KLUB 200712 FFWLUB TXC305-445-200915- /O.NEW.KLUB.FF.W.0005.180520T0712Z-180520T0915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Lubbock TX 212 AM CDT SUN MAY 20 2018 The National Weather Service in Lubbock Texas has issued a * Flash Flood Warning for... Southwestern Lynn County in northwestern Texas... Southeastern Terry County in northwestern Texas... * Until 415 AM CDT * At 208 AM CDT, Doppler radar indicated thunderstorms producing very heavy rain across the warned area. The strongest storms were south and southeast of Brownfield and were moving very slowly. RAINFALL AMOUNTS of 2 to 4 inches has already fallen southeast of Brownfield. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Brownfield and New Moore. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3296 10241 3321 10240 3321 10193 3296 10191 $$ LIPE
3 follow-up statements
215 WGUS74 KLUB 200746 FFSLUB Flash Flood Statement National Weather Service Lubbock TX 246 AM CDT SUN MAY 20 2018 TXC305-445-200915- /O.CON.KLUB.FF.W.0005.000000T0000Z-180520T0915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lynn TX-Terry TX- 246 AM CDT SUN MAY 20 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR SOUTHWESTERN LYNN AND SOUTHEASTERN TERRY COUNTIES... At 244 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. The heaviest rain has been south and southeast of Brownfield. Some locations that will experience flooding include... Brownfield and New Moore. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3296 10241 3314 10240 3318 10193 3296 10191 $$ LIPE
405 WGUS74 KLUB 200804 FFSLUB Flash Flood Statement National Weather Service Lubbock TX 304 AM CDT SUN MAY 20 2018 TXC305-445-200915- /O.CON.KLUB.FF.W.0005.000000T0000Z-180520T0915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lynn TX-Terry TX- 304 AM CDT SUN MAY 20 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR SOUTHWESTERN LYNN AND SOUTHEASTERN TERRY COUNTIES... At 259 AM CDT, Doppler radar indicated that thunderstorms producing very heavy rain continued in parts of the warned area. The strongest storm was 5 to 15 miles south of Brownfield and east of Wellman moving southeast. Localized dangerous overland flooding is likely in some rural areas through 415 AM and possibly longer. Additional rainfall amounts near 1 inch will be possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3296 10241 3314 10240 3318 10193 3296 10191 $$ LIPE
413 WGUS74 KLUB 200830 FFSLUB Flash Flood Statement National Weather Service Lubbock TX 330 AM CDT SUN MAY 20 2018 TXC305-445-200915- /O.CON.KLUB.FF.W.0005.000000T0000Z-180520T0915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lynn TX-Terry TX- 330 AM CDT SUN MAY 20 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR SOUTHWESTERN LYNN AND SOUTHEASTERN TERRY COUNTIES... At 323 AM CDT, Doppler radar indicated thunderstorms producing heavy rain were decreasing and moving out of the warned area. Even though the heavy rain is diminishing, radar estimates show as much as 5 to 6 inches may have fallen in rural parts of southwest Lynn and southeast Terry Counties especially just northwest of New Moore. Dangerous flooding from earlier storms will likely continue through at least 415 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3296 10241 3314 10240 3318 10193 3296 10191 $$ LIPE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 20, 12:55 AM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 20, 12:55 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1255 AM CDT Sun May 20 2018 .AVIATION... First round of convection mostly clearing south of KLBB now though light precipitation continuing at KCDS. Next round of thunderstorms gathering just behind the actual cold front boundary through the southern Panhandle should spread through all TAF sites between about 08Z and 12Z before tapering/ending. Low clouds will dominate the area especially after the TSRA ends through at least the morning if not into the afternoon before breaking up/lifting. Do not anticipate a significant chance for showers/thunder through the remained of the TAF forecast. RMcQueen && .PREV DISCUSSION... /issued 633 PM CDT Sat May 19 2018/ AVIATION... VFR should collapse to MVFR in low ceilings toward sunrise Sun well behind a cold front. Until then, TS may graze the LBB airspace with a higher probability at CDS, before a greater coverage of TS develop with the FROPA near midnight. This latter threat of TS still appears greatest at LBB, although PVW is also at risk for some lightning overnight. PREV DISCUSSION... /issued 224 PM CDT Sat May 19 2018/ DISCUSSION... Lift was in no short supply this afternoon as a well-defined stationary front was found draped from Childress southwest to Levelland and Plains as of 1 PM. Aloft, water vapor imagery revealed an impulse in SW flow approaching from southeast NM and far West TX. Add to this the RRQ to an upper jet and a very modest EML (per Lubbock Airport AMDAR profiles) and the stage is primed for scattered to numerous storm development. Similar to Friday, an axis of elevated convection early this afternoon is expected to become more surface based by mid afternoon and make full use of 2000 to 3000 J/kg of MLCAPE. Unlike Friday, today we have a deeper fetch of moisture advection underway (as noted by an axis of stratus aligned from Del Rio north to near Big Spring) which will limit the degree to which moisture mixes out this afternoon. Although oriented parallel to the boundary, deep layer shear values around 35 knots will promote storm organization, including some mesos given favorable backing of low level winds for maintaining storm relative inflow. Modes overall should favor linear structures given minimal capping and consolidating outflows over time. This argues the greatest threat will be downbursts as the significant hail potential should be restricted to individual cells early in the event. Following an inevitable MCS development off the Caprock this evening, a reinforcing cold front will drop south and aid in focusing a second round of storms, mainly after midnight. What looks particularly interesting about this setup is the presence of a 30-40 knot LLJ feeding rich mixing ratios northward overnight. This isentropic ascent should focus numerous elevated storms overnight, with some likelihood for training precip and heavy rain. Majority of CAMs and global models indicate such a scenario as PWATs rise to over 1 inch. This precip should wane from N-S toward daybreak Sunday as the layer of isentropic ascent shifts south. Widespread stratus trapped along the frontal inversion and cool NE winds will make for a pleasantly cool day area wide. PoPs were dried out in most areas by the afternoon as saturated depths thin out and omega vanishes. Prospects for additional storms arriving Sun night from sern NM remain decent, but not definite as this will hinge on the strength of the LLJ/isentropic forcing and any pre-existing storms that manage to form in the easterly upslope of NM. Weak upper ridging during this time may also limit the coverage of precip, which should amplify a bit on Monday ahead of increasingly cyclonic SW flow for Mon night and Tue. Broad SE winds in the low levels during this time will keep the dryline well to our west, which may also curtail PoPs during the day and make for more of a nocturnal threat of storms and perhaps a diminished severe threat. By later week, weakening winds aloft in response to anticyclonic flow and sharper ridging atop the region should bring a gradual demise to PoPs and spell a return to drier and somewhat hotter conditions. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/05
Hazardous weather outlook, May 19, 4:36 PM CDT, 9 hours 36 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Lubbock TX 436 PM CDT Sat May 19 2018 TXZ021>044-200815- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 436 PM CDT Sat May 19 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight There will be a risk for severe thunderstorms this afternoon east a Tahoka to Plainview to Childress line. Hail to the size of baseballs and wind gusts to 70 mph along with a tornado or two are possible. A risk for large hail and severe wind gusts along with localized flooding will spread over most areas tonight as a cold front moves into the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong or severe thunderstorms also may develop Monday through Wednesday as an unsettled pattern holds over our region. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 19, 10:19 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1019 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 3 NW WOODROW 33.48N 101.88W
05/19/2018 E0.88 INCH LUBBOCK TX NWS EMPLOYEE
&&
EVENT NUMBER LUB1800158
LUBLocal storm report, May 19, 10:21 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1021 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 6 SSW LUBBOCK 33.50N 101.92W
05/19/2018 E1.75 INCH LUBBOCK TX PUBLIC
&&
EVENT NUMBER LUB1800159
LUBLocal storm report, May 20, 12:21 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1221 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL TAHOKA 33.16N 101.79W
05/19/2018 E1.75 INCH LYNN TX LAW ENFORCEMENT
TIME OF HAIL ESTIMATED
&&
EVENT NUMBER LUB1800160
LUBLocal storm report, May 20, 12:29 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1229 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM FLOOD 10 NW JAYTON 33.35N 100.70W
05/20/2018 KENT TX CO-OP OBSERVER
HIGHWAY 70 BETWEEN SPUR AND JAYTON HAD WATER AND DEBRIS
OVER THE ROADWAY. LOCATION AND TIME ARE ESTIMATED.
&&
EVENT NUMBER LUB1800161
LUBSpecial weather statement, May 20, 1:27 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Lubbock TX
127 AM CDT SUN MAY 20 2018
TXZ043-044-200700-
Kent TX-Stonewall TX-
127 AM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KENT AND STONEWALL
COUNTIES UNTIL 200 AM CDT...
At 126 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Peacock, or 7 miles southeast of Jayton, moving east at
25 mph.
Nickel size hail, very heavy rain and wind gusts of 50 to 55 mph
will be possible with this storm.
Locations impacted include...
Aspermont, Jayton, Peacock, Swenson and Clairemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3328 10086 3340 10029 3340 10018 3296 10015
3296 10078
TIME...MOT...LOC 0626Z 264DEG 22KT 3314 10052
23Local storm report, May 20, 2:09 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
209 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM TSTM WND GST 1 NE AMHERST 34.02N 102.40W
05/20/2018 M59 MPH LAMB TX MESONET
MEASURED BY THE WEST TEXAS MESONET. AT 2 AM THE SITE
MEASURED A WIND GUST TO 58 MPH.
&&
EVENT NUMBER LUB1800162
LUBThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:08 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Lubbock | 67 min |
| May 19, 7:15 PM CDT | Flash Flood Warning | LUB | Crosby, Lubbock | 2 hr |
| May 19, 7:50 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 25 min |
| May 19, 8:09 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza | 36 min |
| May 19, 8:14 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza, Lubbock, Lynn | 31 min |
| May 19, 8:21 PM CDT | Areal Flood Warning | LUB | Crosby, Lubbock | 84 min |
| May 19, 8:34 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Motley | 26 min |
| May 19, 8:44 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza, Lubbock, Lynn | 49 min |
| May 19, 8:44 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 31 min |
| May 19, 8:53 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Dickens, King, Motley | 22 min |
| May 19, 9:17 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent | 43 min |
| May 19, 9:29 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 61 min |
| May 19, 9:46 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 59 min |
| May 19, 9:48 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 42 min |
| May 19, 9:59 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent | 46 min |
| May 19, 10:00 PM CDT | Flash Flood Warning | LUB | Crosby, Dickens | 90 min |
| May 19, 10:11 PM CDT | Areal Flood Warning | LUB | Hockley, Lubbock | 2 hr |
| May 19, 10:26 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 64 min |
| May 19, 10:29 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 36 min |
| May 19, 10:43 PM CDT | Severe Thunderstorm Warning | LUB | Lynn, Terry | 62 min |
| May 19, 10:45 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent | 30 min |
| May 19, 11:14 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent, King, Stonewall | 61 min |
| May 19, 11:27 PM CDT | Areal Flood Advisory | LUB | Dickens, Kent | 63 min |
| May 19, 11:41 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 34 min |
| May 19, 11:47 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent | 32 min |
| May 20, 12:11 AM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 34 min |
| May 20, 12:35 AM CDT | Areal Flood Advisory | LUB | Dickens, Kent, King, Stonewall | 3 hr |
| May 20, 12:35 AM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 25 min |
| May 20, 12:37 AM CDT | Severe Thunderstorm Warning | LUB | Terry | 38 min |
| May 20, 12:41 AM CDT | Areal Flood Advisory | LUB | Garza, Lynn | 94 min |
| May 20, 12:53 AM CDT | Areal Flood Advisory | LUB | Terry | 82 min |
| May 20, 1:16 AM CDT | Severe Thunderstorm Warning | LUB | Lynn, Terry | 59 min |
| May 20, 1:27 AM CDT | Special Weather Statement | LUB | Kent, Stonewall | 33 min |
| May 20, 2:06 AM CDT | Wind Advisory | LUB | Bailey, Castro, Cochran, Crosby, Floyd, Garza and 8 more | 4 hr |
| May 20, 2:21 AM CDT | Special Weather Statement | LUB | Terry | 24 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.